Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jul 3, 2019, 4:28 PM MDT for Niobrara County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2019, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 3, 2019, 5:00 PM MDT
- In force
- 32 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 124 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 1:29 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
911
WFUS55 KCYS 032228
TORCYS
WYC027-032300-
/O.NEW.KCYS.TO.W.0016.190703T2228Z-190703T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
428 PM MDT Wed Jul 3 2019
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Northeastern Niobrara County in east central Wyoming...
* Until 500 PM MDT.
* At 428 PM MDT, a confirmed tornado was located near Dewey, or 18
miles northwest of Edgemont, moving northeast at 5 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4345 10406 4350 10415 4350 10406
TIME...MOT...LOC 2228Z 232DEG 6KT 4347 10411
TORNADO...OBSERVED
HAIL...1.00IN
$$
Lyons2 follow-up statements
497
WWUS55 KCYS 032239
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Wed Jul 3 2019
WYC027-032300-
/O.CON.KCYS.TO.W.0016.000000T0000Z-190703T2300Z/
Niobrara WY-
439 PM MDT Wed Jul 3 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN NIOBRARA COUNTY...
At 438 PM MDT, a confirmed tornado was located over Dewey, or 18
miles northwest of Edgemont, moving northeast at 10 mph. At 4:35
members of the public reported a tornado near Dewey.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4348 10406 4350 10414 4350 10406
TIME...MOT...LOC 2238Z 240DEG 8KT 4351 10406
TORNADO...OBSERVED
HAIL...1.75IN
$$
Lyons749
WWUS55 KCYS 032301
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
501 PM MDT Wed Jul 3 2019
WYC027-032308-
/O.EXP.KCYS.TO.W.0016.000000T0000Z-190703T2300Z/
Niobrara WY-
501 PM MDT Wed Jul 3 2019
...THE TORNADO WARNING FOR NORTHEASTERN NIOBRARA COUNTY WILL EXPIRE
AT 500 PM MDT...
The storm that prompted the warning has crossed into the Rapid City
County Warning Area. Therefore, the warning for Niobrara County
Wyoming will be allowed to expire. A Tornado Warning remains in
effect for eastern Weston County in eastern Wyoming and Northwestern
Custer County in South Dakota.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.
LAT...LON 4348 10406 4350 10414 4350 10406
TIME...MOT...LOC 2258Z 232DEG 6KT 4352 10399
$$
LyonsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:20 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 3, 2:20 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 220 PM MDT Wed Jul 3 2019 .SHORT TERM...(This evening through Thursday) Issued at 124 PM MDT Wed Jul 3 2019 A stalled front hanging across the north will combine with a potent shortwave passing through the High Plains this afternoon producing a round of severe thunderstorms for much of the region. Helping to aid in severe potential are dewpoints upwards of 50 deg across the High Plains, strong helicity values in the 0-1 km layer, CAPE values 2000-3000 J/kg especially across the northern tier, and a deep instability layer. Widely scattered severe thunderstorms will be focused mainly east of the northern Laramie Range and continue to the north and east of a Chugwater-LaGrange- Scottsbluff-Alliance line this afternoon. With this in mind, a Severe Thunderstorm Watch has been issued, covering the area just mentioned. Storms are moving off the Laramie Range already, with a few borderline severe; they will continue east, ending mainly before 8 PM MDT. There is a marginal threat of severe thunderstorms elsewhere over the same time period. Main threats associated with severe thunderstorms this afternoon will be large hail up to 2 inches, damaging winds up to 80 mph, areas of heavy rain, and an isolated tornado or two. As storms taper off this evening and move to the north and east, the area will clear out and cool down into the 50s for the overnight period. Tomorrow will bring another round of severe weather for most of the region along and east of the I-25 corridor, falling within a Slight Risk Convective Outlook per SPC. A similar setup is forecast as a deep and potent shortwave moves through the region aloft and a front sets up east to west and slowly drops south throughout the day. Dewpoints will be quite high, about 55-60 deg, allowing for heightened instability. Convective parameters will be similar or higher to what we are seeing today with CAPE upwards of 2-3000 J/kg, strong helicity values in the 0-1 km layer, and steep lapse rates. The setup tomorrow shows the potential for supercell storms with its main threats being damaging winds, large hail, and isolated tornadoes given the enhanced vorticity along the frontal boundary. Timing for the 4th looks quite similar to today's beginning shortly after noon and continuing into the early evening. The potential for another Severe Thunderstorm Watch is not out of the question. .LONG TERM...(Friday night through Tuesday) Issued at 314 AM MDT Wed Jul 3 2019 No changes to previous forecast for the weekend and into early next week. All models indicate a typical July pattern over the area as an upper level high develops over the southern plains with 500mb Geopotential heights increasing over 590dm by early next week. This upper level high isn't all that strong, so Pacific shortwave energy pushing onshore will continue to push east into the forecast area, bringing additional chances for afternoon showers and thunderstorms. At this time, Tuesday looks like the driest day through the extended as the upper level ridge axis briefly intensifies northwest of the main high aloft. Scattered thunderstorms earlier in the weekend will become more isolated as we head into early next week. However, can not rule out some strong to severe thunderstorms nearly every day, mainly across far eastern Wyoming and the northern Nebraska panhandle. Temperatures will be near normal for this time of the year with high temperatures generally in the 80s to maybe low 90s across the lower elevations. Further out, all models and most ensembles show the upper level high, just east of the four corners region, will retrograde westward and amplify, allowing a stronger cold front to push south across the area by mid next week and possibly a return to unsettled conditions. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1150 AM MDT Wed Jul 3 2019 VFR conditions prevail across the region with south to southwest winds of 10 to 15 knots and gusts to 20-25 knots. Cumulus clouds are developing over the higher terrain at this time and SHRA/TSRA development will occur first here in the next hour. TSRA will shift north and east through the afternoon to early evening hours from KLAR west to KCYS and into the Nebraska Panhandle. Strongest of storms could have tops to FL450. Local erratic winds and higher gusts could occur if storms are near a terminal. Localized turbulence will also be possible. Storms will dissipate and/or move out of the area by 8-9pm to the northeast. MVFR to IFR ceilings may be possible Thursday morning for KCYS and points east into Nebraska and will need to monitor trends. Have started to trend TAFs this direction on the 18Z issuance per HRRR and NAM soundings showing low-level saturation. && .FIRE WEATHER... Issued at 124 PM MDT Wed Jul 3 2019 With the potential for strong storms and heavy rain over the I-25 corridor and to the east over the next several days, fire weather concerns remain low. Over the mountains, will see much less storm activity and lower RH daytime values, through winds will mostly behave with gusts to 20 mph over the western-most portion of Carbon County. Still, fuels in that area are remain green. Potential for dry weather is not within the near-term with active weather forecasted almost each day. && .HYDROLOGY... Issued at 124 PM MDT Wed Jul 3 2019 Additional rainfall and snowmelt over the next several days will bring some rivers and streams back into action stage. Heaviest rain looks to stay to the east of the mountain ranges, but could see local flooding issues as the potential for slow moving heavy rainers set up over low-lying areas. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...TJT AVIATION...JSA FIRE WEATHER...AB HYDROLOGY...AB
Hazardous weather outlook, Jul 3, 2:36 PM MDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 236 PM MDT Wed Jul 3 2019 WYZ103>106-109>117-042045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 236 PM MDT Wed Jul 3 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered marginally severe thunderstorms are expected this afternoon, mainly between noon and 8 PM MDT. Some storms will be capable of producing strong winds, small hail and heavy rain. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Chances for afternoon and evening thunderstorms will continue each day, with strong to severe thunderstorms possible on the Fourth of July and into the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 042045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 236 PM MDT Wed Jul 3 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widely scattered severe thunderstorms will be focused mainly east of the northern Laramie Range and continue to the north and east of a Chugwater-LaGrange-Scottsbluff-Alliance line this afternoon. Storms will move off the Laramie Range around noon MDT and continue east, ending by about 8 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe thunderstorms expected again on the 4th over a similar are, but extending south to the Colorado border. Timing will be similar to today's. Chances for afternoon and evening thunderstorms will continue into the weekend. .Spotter information statement... Spotter activation may be needed this afternoon and early evening.
In the hours before
Special weather statement, Jul 3, 1:49 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 149 PM MDT Wed Jul 3 2019 WYZ106-107-032030- East Platte County WY- Central Laramie Range and Southwest Platte County WY- 149 PM MDT Wed Jul 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHERN PLATTE COUNTIES UNTIL 230 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Bordeaux, or 15 miles southwest of Wheatland, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wheatland, Chugcreek, Lakeview North, Bordeaux, Y-O Ranch, Slater and Westview Circle. This includes Interstate 25 in Wyoming between mile markers 64 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Wyoming. LAT...LON 4180 10524 4187 10532 4213 10495 4186 10475 TIME...MOT...LOC 1949Z 248DEG 14KT 4189 10516 Allen
Special weather statement, Jul 3, 2:26 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
226 PM MDT Wed Jul 3 2019
WYZ101-103-107-032115-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
226 PM MDT Wed Jul 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND
SOUTHEASTERN CONVERSE COUNTIES UNTIL 315 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Curtis Gulch Campground, or 16 miles southwest of
Douglas, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Douglas.
This includes Interstate 25 in Wyoming between mile markers 120 and
139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify rapidly as it moves in to a favorable
environment across Converse and Niobrara Counties, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central Wyoming.
LAT...LON 4253 10550 4255 10558 4263 10559 4289 10520
4262 10493
TIME...MOT...LOC 2024Z 237DEG 17KT 4255 10555
LyonsLocal storm report, Jul 3, 2:50 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FUNNEL CLOUD 8 NNW CHUGWATER 41.86N 104.88W
07/03/2019 PLATTE WY TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD THAT DISSIPATED
SHORTLY AFTER INITIATION
&&
WILLSLocal storm report, Jul 3, 3:32 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 N CHUGWATER 41.83N 104.82W
07/03/2019 E0.50 INCH PLATTE WY 911 CALL CENTER
DIME SIZE HAIL REPORTED AT I-25 MM 61
&&
BROTHERSSpecial weather statement, Jul 3, 4:02 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
402 PM MDT Wed Jul 3 2019
WYZ102-032245-
Niobrara County WY-
402 PM MDT Wed Jul 3 2019
...SPECIAL WEATHER STATEMENT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dewey, or 18 miles northwest of Edgemont, moving northeast at 5 mph.
Half inch hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.
LAT...LON 4341 10406 4340 10408 4343 10420 4350 10426
4351 10425 4350 10406
TIME...MOT...LOC 2202Z 231DEG 6KT 4348 10411
LyonsLocal storm report, Jul 3, 4:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 12 E CHUGWATER 41.76N 104.59W
07/03/2019 E0.50 INCH GOSHEN WY TRAINED SPOTTER
DENNIS REPORTED THAT AS THE STORM PASSED OVER HIS HOUSE,
THERE WAS SMALL HAIL OVER HIS HOME, MARBLE SIZE HAIL
ACROSS THE NORTHERN PORTION OF HIS FIELD, AND RAIN ACROSS
THE SOUTHERN PORTION OF HIS FIELD.
&&
ABRAUNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:08 PM MDT | Special Weather Statement | CYS | Converse | 37 min |
| Jul 2, 6:11 PM MDT | Special Weather Statement | CYS | Laramie | 34 min |
| Jul 2, 6:24 PM MDT | Special Weather Statement | CYS | Goshen | 36 min |
| Jul 2, 6:33 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 42 min |
| Jul 2, 6:34 PM MDT | Flash Flood Warning | CYS | Goshen | 3 hr |
| Jul 2, 6:39 PM MDT | Special Weather Statement | CYS | Converse | 36 min |
| Jul 2, 7:43 PM MDT | Special Weather Statement | CYS | Goshen | 32 min |
| Jul 2, 9:33 PM MDT | Areal Flood Advisory | CYS | Goshen | 3 hr |
| Jul 3, 1:36 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 3, 1:49 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jul 3, 2:04 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 56 min |
| Jul 3, 2:26 PM MDT | Special Weather Statement | CYS | Converse | 49 min |
| Jul 3, 2:46 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 44 min |
| Jul 3, 3:23 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 67 min |
| Jul 3, 4:02 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 3, 4:23 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 20 min |
| Jul 3, 4:33 PM MDT | Special Weather Statement | CYS | Goshen | 57 min |
| Jul 3, 5:36 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 21 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.